Ohio, 2002Tornado in Ohio, April 28, 2002
April 28, 2002 · NWS CLE · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $46 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 28, 10:00 AM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Apr 28, 10:00 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1100 AM EDT SUN APR 28 2002
UPDATED THE FORECAST TO ADD WIND ADVISORY TO ALL OF THE CWA...AS
WINDS WERE ALREADY IN THE LOWER 20 MPH AND GUST IN THE UPPER 20 TO
30 MPH. THE WINDS SHOULD INCREASE TO 30 MPH AND GUST TO 40 MPH THIS
AFTERNOON...AS THE COLD FRONT MOVES THROUGH THE CWA THIS AFTERNOON.
ALSO RAISED THE TEMPS TO THE UPPER 60S IN NW PA AND IN NW OH...AND
IN NC AND NE OH RAISED TEMPS TO AROUND 70. TEMPS WERE ALREADY IN
THE MID TO UPPER 60S ACROSS MOST OF THE CWA LATE THIS MORNING.
I ALSO PUT IN THAT SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS IN NC/NE OH AND NW PA...AS SPC HAD THAT AREA IN A MOD
RISK.
.CLE...
OH...WND ADV
PA...WND ADV
GALE LERI
BAXTER
In the hours before
Special weather statement, Apr 28, 7:10 AM EST, 5 hours 48 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-290000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
810 AM EDT SUN APR 28 2002
THE NATIONAL SEVERE STORMS FORECAST CENTER IN NORMAN OKLAHOMA
HAS INDICATED THAT A THREAT OF SEVERE THUNDERSTORMS EXISTS TODAY FOR
MUCH OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.
SHOWERS AND THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A STRONG COLD
FRONT MOVING EAST ACROSS THE AREA TODAY. A FEW OF THE THUNDERSTORMS
MAY BECOME SEVERE WITH THE MAIN THREAT BEING FROM DAMAGING STRAIGHT
LINE WINDS. THE THREAT FOR SEVERE WEATHER WILL GREATLY DIMINISH ONCE
THE FRONT MOVES THROUGH.
CURRENT PROJECTIONS HAVE THE COLD FRONT REACHING THE TOLEDO AND
FINDLAY AREAS JUST AFTER NOON AND MOVING TO NEAR INTERSTATE 71
BY THE MIDDLE PART OF THE AFTERNOON. THIS FRONT IS EXPECTED TO
MOVE INTO WESTERN PENNSYLVANIA BY LATE AFTERNOON. THE EASTERN
PORTION OF THE AREA WILL SEE THE GREATEST CHANCES FOR SEVERE
WEATHER TODAY. TEMPERATURES IN THIS AREA WILL WARM ENOUGH IN
ADVANCE OF THE FRONT TO ALLOW THE ATMOSPHERE TO BECOME VERY
UNSTABLE.
SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OR THE INTERNET
FOR THE LATEST WEATHER UPDATES.
KUBINA/SEM
...CORRECTED THE PRODUCT HEADER & EXPIRATION TIME...
Tornado, Stark
- When
- April 28, 12:58 PM EST to 1:08 PM EST
- Where
- Stark County, Crystal Spgs
- Rating
- F2
- Path length
- 7.2 mi
- Path width
- 440 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $46 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.850, -81.517
A strong F2 tornado touched down at 158 pm edt and caused major damage and two minor injuries along a path of just over seven miles. Major damage occurred along the path which was nearly a quarter mile in width at times. The initial touchdown occurred west of the intersection of Arlington Avenue and Windy Lane Street NW near Crystal Springs. From this location, the tornado moved east northeast through residential neighborhoods in Jackson Township. The tornado passed to the north of Lake Cable, crossed Interstate 77 near Portage Street and finally dissipated near a shopping district along State Route 297 in North Canton. The damage path was intermittent along part of its length. Over 300 homes were damaged along the damage path with 25 structures destroyed. An additional 38 buildings including three businesses were partially destroyed with 50 more structures sustaining significant roof damage. Another 197 homes and businesses suffered minor damage. A middle school building suffered extensive damage and was closed for nearly a week for repairs. A nearby high school was also damaged. Approximately 1000 trees were downed by the tornado and over 300 vehicles damaged.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Maryland, April 28, 20023 deaths · 122 injured · $125 million · F4 · 16 events
- Tornadoes in Illinois, April 28, 20021 death · 10 injured · $8.0 million · F3 · 2 events
- Tornadoes in Kentucky, April 28, 200226 injured · $17 million · F3 · 3 events
- Tornadoes in Tennessee, April 28, 200231 injured · $2.3 million · F3 · 3 events
- Tornadoes and Hail in Kentucky, April 28, 20021 death · 8 injured · $3.2 million · F2 · 31 events
- Tornadoes and Hail in Virginia, April 28, 200212 injured · $7.4 million · F2 · 39 events
- Tornado in Illinois, April 28, 20021 injured · $400,000 · F3 · 1 event
- Tornado and Damaging Winds in Indiana, April 28, 200212 injured · $805,000 · F2 · 3 events
- Tornadoes and Hail in Maryland, April 28, 2002$164,000 · F3 · 7 events
- Tornado in Illinois, April 28, 20023 injured · $3.5 million · F2 · 1 event
- Tornado and Hail in Virginia, April 28, 20022 injured · $1.6 million · F2 · 11 events
- Tornadoes in Pennsylvania, April 28, 20021 injured · $915,000 · F2 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287723.